Flash Flood, Carroll
- When
- July 8, 11:00 PM EST to 11:30 PM EST
- Where
- Carroll County, 0.81 mi SW of Raketown to 0.77 mi N of Fries Jct
- Cause
- Heavy Rain
- Reported by
- Storm Chaser
- Coordinates
- 36.791, -80.960
A nearly stationary thunderstorm formed over the northwest portion of Carroll County Virginia. Very heavy rain was produced by this storm, and flash flooding occurred as Brush Creek overflowed its banks and onto portions of Byllesby Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A nearly stationary thunderstorm formed over the northwest portion of Carroll County Virginia. Very heavy rain was produced by this storm, and flash flooding occurred as Brush Creek overflowed its banks and onto portions of Byllesby Road. A resident of Byllesby Road measured 5.70 inches of rain with this thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 8:13 PM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 913 PM EDT WED JUL 8 2009 .SYNOPSIS... HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE NORTH OVERNIGHT AND THURSDAY. RETURN FLOW AROUND THE HIGH WILL BRING INCREASING MOISTURE THURSDAY AND FRIDAY. ANOTHER COLD FRONT WILL APPROACH THE AREA FROM THE NORTH LATE IN THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... SHOWERS CONTINUE TO REMAIN CONFINED TO AREAS MAINLY TO THE SOUTH WHERE CONVECTION HAS BASICALLY CUT OFF NORTHWARD ADVECTION OF DEEPER MOISTURE EARLY THIS EVENING. LATEST MSAS DOES SHOW A GRADUAL INCREASE IN LOW LEVEL THETA-E/RH FROM THE SOUTH ATTM...AND THIS TREND SHOULD LEAD TO AT LEAST A FEW SLOW MOVING SHRA/TSRA ACROSS SW UPSLOPE AREAS OVER THE NEXT FEW HOURS UNDER LINGERING INSTABILITY. HOWEVER JUST HOW EXPANSIVE ANY OVERNIGHT RAINFALL WILL BE IN QUESTION AS SHORT TERM GUIDANCE SPLIT BETWEEN THE RUC TAKING THE BEST MOISTURE EAST WITH THE UPPER WAVE...WHILE THE LOCAL WRF EXPANDS LIFT NORTH PRODUCING SHRA/TSRA ACROSS MUCH OF THE NC/VA BORDER REGION ESPCLY AFTER MIDNIGHT. SINCE MOST OTHER GUIDANCE HAS BEEN OVERDONE THIS EVENING WILL LOWER POPS SOME TO INIT THEN EXPAND A BIT EAST WITH SLIGHT POPS OVERNIGHT...AND LEAVE CHANCEY SW AS WEAK INSENTROPIC LIFT DEVELOPS. EXPECT SPREADING DEBRIS CLOUDS TO LIMIT TEMP FALLS ACROSS THE SOUTH/EAST INTO THE OVERNIGHT SO RAISED LOWS THERE A FEW DEGREES. OTRW LITTLE CHANGE TO LOWS ELSW ESPCLY NW VALLEYS WHERE STILL EXPECT CLEAR SKIES TO ALLOW READINGS TO FALL OFF INTO THE 50S BY MORNING. PREVIOUS DISCUSSION BELOW... HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE AREA FROM THE NORTH TONIGHT AND THURSDAY AS IT SHIFTS EASTWARD INTO NEW ENGLAND. THE LOW LEVEL FLOW INTO THE REGION WILL VEER FROM THE NORTH AND NORTHEAST... MORE TO THE EAST AND SOUTHEAST. THIS WILL BRING PLENTIFUL LOW LEVEL MOISTURE INTO THE REGION BEGINNING IN THE NW NC MTNS AND FOOTHILLS IN THE SWRN CWA THIS EVENING....AND THEN SPREADING NEWD OVERNIGHT. DOES NOT LOOK LIKE THERE WILL BE MUCH INSTABILITY OVERNIGHT...BUT PLENTY OF LOW LEVEL LIFT WITH UPSLOPE FLOW. WILL HAVE SOME MENTION OF TSTMS IN NW NC THIS EVENING...THEN JUST SHOWERS OVERNIGHT. I HAVE RAISED OVERNIGHT MINS A FEW DEGREES FROM ALONG THE BLUE RIDGE...EASTWARD WHERE I EXPECT STEADILY INCREASING CLOUDS. FAR WEST PORTION OF THE CWA WILL STILL SEE A GOOD RADIATIONAL COOLING NIGHT. THURSDAY...ALL MODELS SHOW ANOTHER SHORT WAVE DROPPING INTO THE DEEPENING EAST COAST TROUGH. THIS WAVE MOVES ACROSS THE CWA 18 TO 00Z AND SHOULD HELP PROVIDE SOME UPPER LEVEL FORCING FOR SHOWERS/TSTMS. WITH PLENTIFUL MOISTURE IN PLACE BY THURSDAY AFTERNOON...MAIN THING THAT MAY LIMIT CONVECTION WILL BE THE CLOUD COVER- ESPECIALLY EAST OF THE BLUE RIDGE. I HAVE RAISED POPS CONSIDERABLY...AND NOW HAVE SOME LIKELY POPS ALONG THE BLUE RIDGE IN THE AFTERNOON. I HAVE ALSO LOWERED HIGH TEMPS CONSIDERABLY BASED ON UPSLOPE FLOW ACROSS MOST OF THE CWA AND LOTS OF CLOUD COVER. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED AND WEDGED FROM NEW ENGLAND SOUTHWEST INTO THE MID ATLANTIC PIEDMONT THROUGH MUCH OF FRIDAY BEFORE GRADUALLY WEAKENING AND MOVING OFFSHORE FRIDAY NIGHT INTO SATURDAY IN RESPONSE TO STRONG SHORT WAVE TROF IN NORTHERN STREAM THAT DIVES SOUTHEAST INTO THE UPPER GREAT LAKES. PERSISTENT LIGHT BUT DEEP EASTERLY TO SOUTHEASTERLY UPSLOPE FLOW AROUND PERIPHERY OF SURFACE RIDGE WILL MAINTAIN THREAT OF PRECIPITATION MAXIMIZED OVER UPSLOPE AREAS SUCH AS THE FOOTHILLS AND SPINE OF THE BLUE RIDGE UNTIL FLOW VEERS INTO MORE OF A SOUTHWESTERLY COMPONENT LATE FRIDAY NIGHT OR SATURDAY. ADDITIONAL WEAK SHORT WAVE TROFS AND ASSOCIATED DEEPER TROPOSPHERIC MOISTURE AND WEAK UPWARD VERTICAL MOTION FIELDS WILL TRANSIT EAST THROUGH THE MID ATLANTIC REGION THURSDAY NIGHT INTO EARLY FRIDAY NIGHT...FURTHER ENHANCING PRECIPITATION THREAT ACROSS THE SOUTHWESTERN MOUNTAINS. WILL THEREFORE BE RUNNING MORE OF A PERSISTENCE FORECAST THROUGH FRIDAY NIGHT...WITH LIMITED AND RATHER COOL DIURNAL TEMPERATURE CURVE ALONG/NEAR SPINE OF BLUE RIDGE AND FOOTHILLS (ESPECIALLY OVER THE SOUTHWESTERN MOUNTAINS) WHERE ABUNDANT CLOUD COVER AND COOLING INFLUENCE OF UPSLOPING WINDS WILL PERSIST. INCOMING MOS GUIDANCE IS COMING IN COOLER THAN PRECEDING RUNS...AND THIS SEEMS QUITE REASONABLE CONSIDERING THE METEOROLOGICAL SETUP. PREVIOUS SET OF GRIDS HAD ALREADY ANTICIPATED THIS...BUT MAY HAVE TO LOWER BELOW GUIDANCE EVEN FURTHER CONSIDERING ATYPICAL CLIMATOLOGICAL ENVIRONMENT AND KNOWN INABILITY OF GUIDANCE TO QUICKLY LOCK ON TO EVOLVING WEDGE-LIKE SITUATIONS. INFLUENCE OF WEDGE AND ASSOCIATED COOLER TEMPERATURES AND CLOUDS SHOULD BREAK ON SATURDAY WITH RETURN TO SOUTHWESTERLY LOWER TROPOSPHERIC WINDS AHEAD OF APPROACHING SHORT WAVE TROF. HOWEVER...ASSOCIATED COLD FRONT MAY BE CLOSE ENOUGH TO THE AREA BY AFTERNOON TO GENERATE ADDITIONAL SCATTERED SHOWER/THUNDERSTORM ACTIVITY...ESPECIALLY WEST OF THE BLUE RIDGE. REGARDLESS...WITH MORE INSOLATION AND BETTER DAYTIME MIXING...TEMPERATURES BY AFTERNOON SHOULD REBOUND CLOSER TO SEASONAL LEVELS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SHORT WAVE TROF EXPECTED TO REAMPLIFY NORTHEASTERN UPPER TROF SATURDAY NIGHT INTO EARLY NEXT WEEK...WITH TROF THEN LIKELY TO FLATTEN AND LIFT NORTHWARD AS CENTRAL AND SOUTHERN PLAINS UPPER RIDGE BUILDS SLOWLY EAST INTO THE SOUTHEASTERN STATES BY MID WEEK. BACKING UPPER FLOW OVER MID ATLANTIC REGION WILL RESULT IN COOL FRONT STALLING IN/NEAR THE MID ATLANTIC REGION LATE IN THE UPCOMING WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING BACK NORTH OF THE AREA AS UPPER RIDGE AMPLIFIES OVER THE SOUTHEASTERN STATES. PROXIMITY OF SURFACE FRONT...COUPLED WITH ADDITIONAL RIDGE RUNNING/BREAK OVER SHORT WAVES ORIGINATING FROM CENTRAL AND UPPER PLAINS MESOSCALE CONVECTIVE COMPLEXES...WILL MAINTAIN THREAT OF SHOWERS/THUNDERSTORMS OVER THE BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD UNTIL THE UPPER RIDGE DISPLACES ACTIVITY FURTHER NORTH BY MID WEEK. ALL LONG RANGE MODELS FAIRLY CONSISTENT IN FLATTENING OF UPPER FLOW AND EASTWARD EXTENSION OF UPPER RIDGE INTO THE SOUTHEAST AND MID ATLANTIC STATES BY THE MIDDLE OF NEXT WEEK. AS A RESULT...EXPECT TO SEE A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...WITH PERHAPS HOT AND STEAMY WEATHER RETURNING TO MUCH OF THE MID ATLANTIC REGION BY THE MIDDLE OF NEXT WEEK. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... VFR CONDITIONS WILL SLOWLY DETERIORATE TONIGHT AS A MOIST EAST TO SOUTHEAST FLOW DEVELOPS INTO THE REGION. THIS IS EXPECTED TO BRING LOW MVFR CIGS TO ROA...LYH AND DAN TOWARD 12Z. BLF SHOULD BE ON THE EDGE OF THE MVFR CIGS. BECAUSE OF THIS...DECIDED TO PLACE A SCT LAYER THERE. LWB WILL REMAIN CLEAR ENOUGH OVERNIGHT THAT I EXPECT MORE RIVER FOG TO DEVELOP AND BRING THEM DOWN TO VLIFR. IF THE CLOUD SHIELD SPREAD FAR ENOUGH NORTH ACROSS CWA...THAT MAY HINDER FOG DEVELOPMENT. CONDITIONS MAY BE SLOW TO IMPROVE DURING THE DAY THURSDAY...AND THE COMBINATION OF MOIST EAST TO SOUTHEAST FLOW ALONG WITH AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED TO NUMEROUS SHOWERS- POSSIBLE TSTMS. THE BEST COVERAGE OF SHOWERS WILL LIKELY BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. MVFR TO OCNL IFR CONDITIONS ARE POSSIBLE THRU THE DAY THURSDAY. WITH A CONTINUED SOUTHEAST FLOW THURSDAY NIGHT...IFR CONDITIONS ARE LIKELY AT ALL SITES...BUT PARTICULARLY ROA...LYH AND DAN. CONDITIONS WILL THEN SLOWLY IMPROVE DURING THE DAY FRIDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND SATURDAY...MAINLY ACROSS THE MTNS...WHICH COULD IMPACT THE BLF- ROA CORRIDOR AND POINTS SOUTH TOWARD THE NC MTNS. STORMS MAY BE MORE WIDESPREAD SUNDAY/SUNDAY NIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE NORTH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JH/JJ SHORT TERM...WERT LONG TERM...WERT AVIATION...JJ/KK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 AM EDT WED JUL 8 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-090745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 345 AM EDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED JUL 8 2009
NCZ003-VAZ016-032-090145-
CARROLL VA-PATRICK VA-SURRY NC-
844 PM EDT WED JUL 8 2009
...A SHOWER WITH HEAVY RAIN WILL AFFECT CARROLL...PATRICK AND SURRY
COUNTIES...
AT 841 PM EDT...A SHOWER WITH HEAVY RAIN WAS LOCATED 7 MILES NORTH OF
BOTTOM...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS SHOWER.
VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS SHOWER WILL BE NEAR LAMBSBURG AROUND 850 PM...PINE RIDGE AROUND
900 PM...FANCY GAP AROUND 915 PM...CANA AROUND 920 PM...TOAST AROUND
925 PM...MOUNT AIRY AND AND GLADESBORO AROUND 935 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3648 8081 3656 8084 3657 8084 3664 8087
3668 8085 3675 8049 3671 8046 3655 8043
3654 8044 3649 8044
EXPERIMENTAL
KKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1048 PM EDT WED JUL 8 2009 VAZ009-012-015-016-090345- CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA- 1048 PM EDT WED JUL 8 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PARTS OF CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES... AT 1042 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF FRIES...MOVING SOUTH AT 5 MPH. ANOTHER STORM WAS NEAR CEDAR SPRINGS IN SOUTHWEST WYTHE COUNTY AND WAS MOVING LITTLE. AN ADDITIONAL 1 TO 2 INCHES OF RAIN COULD OCCUR WITH THESE STORMS THROUGH MIDNIGHT AS THEY REMAIN ABOUT STATIONARY. THIS MAY CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AREAS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS WELL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3694 8125 3680 8067 3656 8081 3676 8139 EXPERIMENTAL JH
The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187162.